Hepatotoxicity due to red bush tea consumption: a case report

Shamantha G. Reddy, Pragnyadipta Mishra, Sana Qureshi, Singh R. Nair, Tracey Straker

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Many conventional drugs used today, including isoniazid, dapsone, and acetaminophen, are well recognized culprits of hepatotoxicity. With increasing use of complementary and alternative medical therapies, several herbal medicines, such as Ma-Huang, kava, and chaparral leaf, have been implicated as hepatotoxins. Hepatotoxicity may be the most frequent adverse reaction to these herbal remedies when taken in excessive quantities. A myriad of liver dysfunctions may occur including transient liver enzyme abnormalities due to acute and chronic hepatitis. These herbal products are often overlooked as the causal etiologic agent during the evaluation of a patient with elevated liver function tests. We describe a case of hepatotoxicity due to ingestion of red bush tea diagnosed during preoperative assessment of a patient scheduled for laparoscopic appendectomy. Elevated liver enzymes and thrombocytopenia detected in the patient's laboratory work up confounded the initial diagnosis of acute appendicitis and additional investigations were required to rule out cholecystitis and other causes of hepatitis. Open appendectomy was done uneventfully under spinal anesthesia without any further deterioration of hepatic function.

Original languageEnglish (US)
Pages (from-to)96-98
Number of pages3
JournalJournal of Clinical Anesthesia
Volume35
DOIs
StatePublished - Dec 1 2016

Fingerprint

Tea
Appendectomy
Ephedra sinica
Liver
Kava
Dapsone
Cholecystitis
Herbal Medicine
Spinal Anesthesia
Liver Function Tests
Isoniazid
Appendicitis
Enzymes
Chronic Hepatitis
Acetaminophen
Complementary Therapies
Thrombocytopenia
Hepatitis
Liver Diseases
Eating

Keywords

  • Hepatotoxicity
  • Herbal tea
  • Red bush tea
  • Rooibos
  • Spinal anesthesia

ASJC Scopus subject areas

  • Medicine(all)
  • Anesthesiology and Pain Medicine

Cite this

Hepatotoxicity due to red bush tea consumption : a case report. / Reddy, Shamantha G.; Mishra, Pragnyadipta; Qureshi, Sana; Nair, Singh R.; Straker, Tracey.

In: Journal of Clinical Anesthesia, Vol. 35, 01.12.2016, p. 96-98.

Research output: Contribution to journalArticle

@article{a5370f6a59ec41baa7ae497f7ecce975,
title = "Hepatotoxicity due to red bush tea consumption: a case report",
abstract = "Many conventional drugs used today, including isoniazid, dapsone, and acetaminophen, are well recognized culprits of hepatotoxicity. With increasing use of complementary and alternative medical therapies, several herbal medicines, such as Ma-Huang, kava, and chaparral leaf, have been implicated as hepatotoxins. Hepatotoxicity may be the most frequent adverse reaction to these herbal remedies when taken in excessive quantities. A myriad of liver dysfunctions may occur including transient liver enzyme abnormalities due to acute and chronic hepatitis. These herbal products are often overlooked as the causal etiologic agent during the evaluation of a patient with elevated liver function tests. We describe a case of hepatotoxicity due to ingestion of red bush tea diagnosed during preoperative assessment of a patient scheduled for laparoscopic appendectomy. Elevated liver enzymes and thrombocytopenia detected in the patient's laboratory work up confounded the initial diagnosis of acute appendicitis and additional investigations were required to rule out cholecystitis and other causes of hepatitis. Open appendectomy was done uneventfully under spinal anesthesia without any further deterioration of hepatic function.",
keywords = "Hepatotoxicity, Herbal tea, Red bush tea, Rooibos, Spinal anesthesia",
author = "Reddy, {Shamantha G.} and Pragnyadipta Mishra and Sana Qureshi and Nair, {Singh R.} and Tracey Straker",
year = "2016",
month = "12",
day = "1",
doi = "10.1016/j.jclinane.2016.07.027",
language = "English (US)",
volume = "35",
pages = "96--98",
journal = "Journal of Clinical Anesthesia",
issn = "0952-8180",
publisher = "Elsevier Inc.",

}

TY - JOUR

T1 - Hepatotoxicity due to red bush tea consumption

T2 - a case report

AU - Reddy, Shamantha G.

AU - Mishra, Pragnyadipta

AU - Qureshi, Sana

AU - Nair, Singh R.

AU - Straker, Tracey

PY - 2016/12/1

Y1 - 2016/12/1

N2 - Many conventional drugs used today, including isoniazid, dapsone, and acetaminophen, are well recognized culprits of hepatotoxicity. With increasing use of complementary and alternative medical therapies, several herbal medicines, such as Ma-Huang, kava, and chaparral leaf, have been implicated as hepatotoxins. Hepatotoxicity may be the most frequent adverse reaction to these herbal remedies when taken in excessive quantities. A myriad of liver dysfunctions may occur including transient liver enzyme abnormalities due to acute and chronic hepatitis. These herbal products are often overlooked as the causal etiologic agent during the evaluation of a patient with elevated liver function tests. We describe a case of hepatotoxicity due to ingestion of red bush tea diagnosed during preoperative assessment of a patient scheduled for laparoscopic appendectomy. Elevated liver enzymes and thrombocytopenia detected in the patient's laboratory work up confounded the initial diagnosis of acute appendicitis and additional investigations were required to rule out cholecystitis and other causes of hepatitis. Open appendectomy was done uneventfully under spinal anesthesia without any further deterioration of hepatic function.

AB - Many conventional drugs used today, including isoniazid, dapsone, and acetaminophen, are well recognized culprits of hepatotoxicity. With increasing use of complementary and alternative medical therapies, several herbal medicines, such as Ma-Huang, kava, and chaparral leaf, have been implicated as hepatotoxins. Hepatotoxicity may be the most frequent adverse reaction to these herbal remedies when taken in excessive quantities. A myriad of liver dysfunctions may occur including transient liver enzyme abnormalities due to acute and chronic hepatitis. These herbal products are often overlooked as the causal etiologic agent during the evaluation of a patient with elevated liver function tests. We describe a case of hepatotoxicity due to ingestion of red bush tea diagnosed during preoperative assessment of a patient scheduled for laparoscopic appendectomy. Elevated liver enzymes and thrombocytopenia detected in the patient's laboratory work up confounded the initial diagnosis of acute appendicitis and additional investigations were required to rule out cholecystitis and other causes of hepatitis. Open appendectomy was done uneventfully under spinal anesthesia without any further deterioration of hepatic function.

KW - Hepatotoxicity

KW - Herbal tea

KW - Red bush tea

KW - Rooibos

KW - Spinal anesthesia

UR - http://www.scopus.com/inward/record.url?scp=84982937982&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84982937982&partnerID=8YFLogxK

U2 - 10.1016/j.jclinane.2016.07.027

DO - 10.1016/j.jclinane.2016.07.027

M3 - Article

C2 - 27871602

AN - SCOPUS:84982937982

VL - 35

SP - 96

EP - 98

JO - Journal of Clinical Anesthesia

JF - Journal of Clinical Anesthesia

SN - 0952-8180

ER -